Washington, 2012

Damaging Winds in Washington, July 9, 2012

July 9, 2012 · NWS OTX · 2 events in 1 county or zone

A line of convection moving northward off of the Waterville Plateau spawned a strong gust front that traveled northward across Okanogan County. Strong wind gusts were reported in the town of Conconully where localized damage took place around 0130PST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A line of convection moving northward off of the Waterville Plateau spawned a strong gust front that traveled northward across Okanogan County. Strong wind gusts were reported in the town of Conconully where localized damage took place around 0130PST. This front continued on its northern track with the Aeneas Raws recording a wind gust of over 60 mph sometime after 0309PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 9, 1:25 AM PST, 5 minutes earlier.

Area forecast discussion, Jul 9, 1:25 AM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
225 AM PDT Mon Jul 9 2012

.SYNOPSIS...
Unusually hot temperatures will continue over the region Today...with
only minor relief afterward as high temperatures remain above
average for the remainder of the week. Thunderstorms will spread
across much of the Inland Northwest Today and tonight. More
mountain thunderstorms are possible through much of the work week.

&&

.DISCUSSION...

Today through Tuesday...The axis of the high pressure ridge over
the area is slowly moving east and is roughly placed over Western
Montana during this time interval. Additionally shortwave
disturbances running up along and under the west side of this
ridge will fire off convection and deflate the ridge some. Still
the lower level thermal ridge axis positioning over a great deal
of Eastern Washington and Northern Idaho suggest today will be
another very hot day. Thunderstorms that fire off in the forecast
area or to the south in Eastern Oregon should have a storm track
that takes them north/northeast at about 20 mph or so. Pressure
gradient across the cascades should tighten overnight suggesting
increase in gap winds. Pops continue overnight into Tuesday with
models depict more shortwaves deflating the ridge and the ridge
axis moving further eastward into Central/Eastern Montana which
suggests keeping pops for thunderstorms and allowing temperatures
to cool off and relative humidity to increase Tuesday. /Pelatti

Tuesday night through Monday...The models are in much better agreement
tonight, but are still showing timing issues on just how fast and
deep to bring in the next several weak disturbances. I like the
timing of the EC/GEM better and will follow that guidance through
the end of the week. The four corner's high will remain in
place...but by Tuesday night and Wednesday the ridge axis that had
stretched all the way to Alberta will now begin to bend down and
flatten in response to a series of weather disturbances that will
move through the region beginning Wednesday night.

Tuesday night and Wednesday the ridge shifts east with the flow
becoming southwest to west across the Pacific Northwest. Some mid
level instability will remain for a chance of showers and
thunderstorms across the eastern highlands. Temperatures will
remain on the warm side of normal but the region should begin to
see a slight cooling trend.

Wednesday night through Friday the aforementioned trough will
weaken as it crashes full on into the ridge of high pressure. This
should result in cooler temperatures and increased winds. Not much
in the way of moisture is associated with this wave and stayed
with a mainly dry forecast through Thursday. A secondary and much
weaker wave comes through on Friday. The main moisture tap remains
north in B.C. but enough will move along the Canadian border to
support some afternoon and evening showers and thunderstorms.

Saturday and through the weekend the models are all indicating a
much deeper upper level low forming over northern B.C. then track
south and east through B.C. Sunday before ejecting east across the
Canadian prairie Monday and Tuesday. The low just barely brushes
the northern mountains on Monday, but should bring the chance of
showers across the extreme northern zones. /Tobin

&&

.AVIATION...
06Z TAFS: A cluster of thunderstorms will move north along the
northern Cascades overnight and impact KEAT with gusty winds,
occasional lightning and brief but potentially heavy downpours.
These storms will continue tracking north through the night, driven
by an upper level disturbance. Isolated storms will be in the
vicinity of KMWH through the early morning hours. The remains of
convection will pass through KLWS and KPUW with elevated showers and
gusty winds. Some of the gusty outflow winds will spread toward the
Spokane area, but VFR and dry conditions will prevail. Convection
will spread across eastern Washington and into north Idaho, while
clearing develop in the east slopes of the Cascades by late
afternoon into early evening. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        97  67  91  64  92  63 /  20  50  10  10  10   0
Coeur d'Alene  97  63  89  60  89  59 /  20  50  20  20  10   0
Pullman        94  60  89  57  90  59 /  30  50  20  10  10  10
Lewiston      102  69  99  67 100  68 /  30  50  20  10  10  10
Colville      100  58  94  58  91  59 /  20  50  30  10  10   0
Sandpoint      95  56  87  57  87  54 /  20  60  30  30  20  20
Kellogg        97  60  88  57  88  56 /  20  50  30  30  10  10
Moses Lake    100  67  99  62  98  64 /  30  20  10  10   0   0
Wenatchee      99  68  96  65  97  67 /  30  20  10   0   0   0
Omak          100  63  98  61  96  62 /  30  20  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington Okanogan/Methow Valleys (Zone 684)-East
     Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jul 8, 12:24 PM PST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
124 PM PDT SUN JUL 8 2012

IDZ001>004-026-027-WAZ036>038-092030-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
124 PM PDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND HAIL WILL IMPACT THE
AREA MONDAY AFTERNOON AND EVENING.

WAZ031>035-041>044-092030-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
124 PM PDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON
AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A THUNDERSTORM THREAT LATE THIS AFTERNOON AND TONIGHT WILL LEAD
TO AN INCREASED LIGHTNING RISK IN AREAS WITH DRY FUELS...WHICH
WILL LEAD TO AN INCREASED THREAT OF FIRE STARTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A THREAT OF THUNDERSTORM CONTINUING MONDAY AND MONDAY EVENING WITH
AN INCREASED LIGHTNING RISK IN AREAS WITH DRY FUELS WILL CONTINUE
TO LEAD TO AN INCREASED THREAT OF FIRE STARTS.

The radar

The Spokane radar (KOTX), 185 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okanogan

When
July 9, 1:30 AM PST to 1:40 AM PST
Where
Okanogan County, 0.95 mi S of Conconully
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
48.556, -119.752

A tree fell on a tent and trapped an unknown number of occupants. Other downed trees were reported in the recreational vehicle park on the north side of the Conconully Reservoir. Windows from some of the recreational vehicles located at the park were blown out as well. Wind damage was localized to this one area in the town of Conconully. No injuries were reported and damage was estimated.

Thunderstorm Wind, Okanogan

When
July 9, 2:10 AM PST to 2:20 AM PST
Where
Okanogan County, 5.33 mi S of Loomis
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.743, -119.622

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397055, 397057.